Alert archive / Connecticut / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 12, NWS New York, NY

May 10, 2000Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at May 10, 2000, 7:32 PM EDT for Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 10, 2000, 7:32 PM EDT (23:32 UTC)
Expired
May 10, 2000, 8:00 PM EDT
In force
28 min
Issued by
NWS New York, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 62 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:34 PM EDTHail 0.88Guilford, CT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 102333
SVRNYC
CTC007-009-110000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
732 PM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT...
  SOUTHEASTERN NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT...

* UNTIL 800 PM EDT...

* AT 732 PM EDT A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
  OF NORTH HAVEN...MOVING NORTHEAST AT 35 MPH.

* BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORM SHOULD BE IN
  THE VICINITY OF...
  DURHAM AROUND 745 PM EDT...

HAIL AROUND 3/4 INCH CAN BE EXPECTED IN THE WARNED AREA.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4136 7290 4122 7274 4147 7234 4160 7250

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:30 PM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, May 10, 2:30 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
230 PM EDT WED MAY 10 2000

COOL AIR ASSOC WITH THE BACK DOOR COLD FRONT OVER THE FA. ALOFT WE
ARE UNSTABLE. TRW/S ASSOC WITH THE APCHING PA COLD FRONT WILL MOVE
INTO THE FA THIS EVE AND SHOULD END FROM W TO E ARND MIDNIGHT.
MAIN THREAT WL BE HAIL...ALTHOUGH SOME GUSTY WINDS PSBL ACRS WRN
PTNS IF THE COOL AIR ASSOC WITH THE BD COLD FRONT RETREATS A BIT.
SVR TRW WATCH RMNS IN EFFECT THRU 5 PM FOR WRN PASSIAC AND ORANGE
COUNTIES.

HIGH PRES BEHIND THE FRONT GRADUALLY BUILDS INTO THE FA LATE TNGT
THRU THURS NT. A WARM FRONT APCHS FROM THE SW ON FRI...BEST DYNAMICS
SHOULD STAY TO OUR NW...SO I WON/T MENTION ANY PRECIP ATTM.

MARINE...SCA RMNS UP.

.OKX...SCA FOR ALL WATERS...ANZ355-353-350-330-335-338.
       SVR TSTM WATCH...NYZ067-NJZ002.

EKH

In the hours before

Special weather statement, May 10, 3:00 PM EDT, 4 hours 32 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-110300-

SPECIAL WEATHER STATEMENT AND WEATHER MAP DISCUSSION FOR
EXTREME SOUTHEAST NY...NORTHEAST NJ AND SOUTHERN CT
NATIONAL WEATHER SERVICE NEW YORK NY
300 PM EDT WED MAY 10 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ORANGE COUNTY NY AND
WESTERN PASSAIC COUNTY NJ THROUGH 5 PM...

A STRONG COLD FRONT IN PENNSYLVANIA WILL HEAD EAST BRINGING SHOWERS
AND THUNDERSTORMS TO THE LOCAL AREA...MAINLY THIS EVENING. SOME
THUNDERSTORMS WILL PRODUCE HAIL. GUSTY WINDS ARE POSSIBLE ACROSS
INLAND AREAS TO THE NORTHWEST OF NEW YORK CITY. THE THUNDERSTORMS
WILL END FROM WEST TO EAST AROUND MIDNIGHT AS THE COLD FRONT SWEEPS
OFF THE COAST.
r
HIGH PRESSURE BEHIND THE FRONT WILL BRING MOSTLY SUNNY AND BREEZY
WEATHER TO THE REGION ON THURSDAY WITH HIGHS IN THE 70S.

EKH
Local storm report, May 10, 5:08 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO DATE
NATIONAL WEATHER SERVICE NEW YORK NY
106 PM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM                              NY   .88 INCH HAIL
05/10/00   ORANGE

0850 AM    MONTGOMERY                NY   .75 INCH HAIL
05/10/00   ORANGE

1148 AM    GROTON                    CT   .75 INCH HAIL
05/10/00   NEW LONDON

1148 AM    NEW LONDON                CT   .88 INCH HAIL
05/10/00   NEW LONDON                     TIME ESTIMATED

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:46 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region44 min
May 9, 11:40 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region50 min
May 10, 11:27 AM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region33 min
May 10, 12:14 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region31 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.